Hail, Hartley
- When
- September 9, 3:20 PM CST
- Where
- Hartley County, 1 mi S of Channing
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
damaging winds and flash flooding from the late afternoon hours until into the evening hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms plagued the western and northwestern sections of the Texas panhandle with large hail...damaging winds and flash flooding from the late afternoon hours until into the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 2:44 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CDT TUE SEP 9 2003 THUNDERSTORMS HAVE DEVELOPED AHEAD OF SURFACE TROUGH WHICH LIES FROM THE CENTRAL OKLAHOMA PANHANDLE SOUTHWEST INTO THE EXTREME SOUTHWEST TEXAS PANHANDLE. STORMS SHOULD HAVE A FAVORABLE WIND SHEAR ENVIRONMENT OVER THE PANHANDLES AS LOW LEVEL JET INCREASES AND UPPER LEVEL JET MAX MOVES OVER IN ASSOCIATION WITH SHORTWAVE MOVING EAST FROM NORTHERN NEW MEXICO. LONG WAVE TROUGH WILL CONTINUE TO GET CARVED OUT OVER THE ROCKIES THROUGH WEDNESDAY AND THEN IT WILL SLOWLY MOVE EAST ON THURSDAY. SEVERAL SHORTWAVES WILL MOVE THROUGH THE BASE OF THE TROUGH ACROSS THE PANHANDLES OVER THE NEXT TWO DAYS. UPPER LEVEL JET MOVING ACROSS THE PANHANDLES SHOULD EVEN BE STRONGER ON WEDNESDAY. THUNDERSTORMS LOOK LIKE A FAIRLY GOOD BET AGAIN LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AS ANOTHER SHORTWAVE MOVES ACROSS AND IT COMBINES WITH GULF OF MEXICO MOISTURE AND INSTABILITY. WILL LEAN WITH THE STRONGER ETA SOLUTION ON THE STRENGTH AND MOVEMENT OF THE UPPER LONG WAVE TROUGH AND ASSOCIATED CLOSED LOW THROUGH FRIDAY. HAVE ALSO LOWERED SOME HIGH TEMPERATURES FOR THURSDAY WITH THE STRONGER TROUGH IN MIND. NEXT COLD FRONT IS DUE IN BY SATURDAY AND THIS SHOULD KNOCK TEMPERATURES BACK ANOTHER 10 DEGREES ALONG WITH A SLIGHT CHANCE OF PRECIP. KEPT THE REST OF THE FORECAST DRY AFTER SATURDAY NIGHT AS SHORTWAVE RIDGING TAKES OVER ACROSS THE ROCKIES. A FEW NUMBERS TO PONDER: AMARILLO 63 86 57 73 / 40 30 40 20 BEAVER 63 88 56 72 / 40 40 60 30 BOISE CITY 61 85 54 72 / 40 40 40 20 BORGER 65 87 58 74 / 40 40 60 20 BOYS RANCH 61 85 55 74 / 40 40 40 20 CANYON 63 85 56 73 / 40 30 40 20 CLARENDON 67 88 60 75 / 40 30 40 30 DALHART 60 84 55 72 / 40 40 40 20 GUYMON 62 87 55 72 / 40 40 60 20 HEREFORD 62 85 55 75 / 40 30 40 20 LIPSCOMB 66 89 58 72 / 40 30 60 30 PAMPA 66 87 58 74 / 40 30 50 30 SHAMROCK 68 88 59 76 / 40 30 40 30 WELLINGTON 68 89 60 77 / 40 30 40 30 .AMA... TX...NONE. OK...NONE. GOEHRING
OKZ001>003-TXZ001>020-101100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1236 PM CDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AFTER 4 PM. SPOTTER ACTIVATION WILL ALSO LIKELY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. 05
The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
12 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
An electrical transmission line was reported blown down by the high winds causing two hundred and seventy-two homes in the town of Channing to be without power.
Extensive flooding to fields reported along State Highway 354.
Extensive flooding of bar ditches three to four feet deep along Farm to Market Road 1061.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374777, 5374778, 5374779, 5374780, 5374781, 5374782, 5374783, 5374784, 5374785, 5374859, 5374786, 5374787, 5374788, 5374860, 5375169, 5375170, 5375171, 5375172.